9
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Mesalazine-induced eosinophilic pneumonia with bone marrow infiltration: a case report and literature review

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Mesalazine-induced eosinophilic pneumonia has been rarely reported. We reported a case of mesalazine-induced eosinophilic pneumonia in a 56-year-old female who took mesalazine without a prescription for suspected ulcerative colitis. She had an elevated eosinophil count in peripheral blood and bronchoalveolar lavage fluid. Eosinophil infiltration was also noted in bone marrow aspirates. Chest radiograph and computed tomography demonstrated bilateral upper lung predominant infiltrates and spirometry showed a restrictive ventilatory defect with a reduced diffusion capacity. The patient recovered after cessation of mesalazine therapy. Mesalazine-induced lung damage should be considered in patients who develop unexplained respiratory symptoms while taking this agent.

          Related collections

          Most cited references 19

          • Record: found
          • Abstract: found
          • Article: not found

          Mesalazine-induced eosinophilic pneumonia.

          A 35-year-old woman with a 6-month history of ulcerative colitis and treatment with oral mesalazine (5-aminosalicylic acid) developed dry cough, low-grade fever and bilaterally wandering pulmonary infiltrates. Improvement in clinical symptoms and radiological abnormalities occurred spontaneously after discontinuation of mesalazine. The transbronchial lung biopsy demonstrated the organizing stage of eosinophilic pneumonia. Drug lymphocyte stimulation test was positive for mesalazine and negative for sulfasalazine and sulfapyridine. The present case indicates that although mesalazine-induced eosinophilic pneumonia is an extremely rare entity, its possibility should be fully considered in patients developing unexplained respiratory symptoms while on mesalazine therapy.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Can a drug-induced pulmonary hypersensitivity reaction be dose-dependent? A case with mesalamine.

            Mesalamine-induced pulmonary adverse drug reactions (ADRs) in the course of therapy for inflammatory bowel diseases are rare events, having been reported in only 21 cases. This response, resembling hypersensitivity pneumonitis, is considered to be immunologically mediated and thus dose-independent. We report the case of a 70-year-old woman with ulcerative colitis (UC) who developed biopsy-proven interstitial pulmonary disease (lymphocytic alveolitis and mild interstitial pulmonary fibrosis) three months after starting mesalamine therapy. The usual treatment in cases of ADR is cessation of the drug and initiation of corticosteroids. In this case, we continued the mesalamine therapy but halved the dose, and did not add corticosteroids. This approach led to a remission of the pulmonary manifestations without a resurgence of UC symptoms. Based on a review of the literature and our own observation, we challenge the concept that mesalamine-induced pulmonary injury is always due to a hypersensitivity reaction. The evidence suggests that in some cases pulmonary ADR is dose-related; in such instances the most accepted therapy is not necessarily the most appropriate one.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: found
              Is Open Access

              Acute eosinophilic pneumonia related to a mesalazine suppository

              It has been well known that mesalazine can cause the interstitial lung disease, such as Bronchiolitis obliterans with organizing pneumonia (BOOP), Non-Specific Interstitial Pneumonia (NSIP), or eosinophilic pneumonia. 5-Aminosalicylic acid (5-ASA), mesalazine, and sulfasalazine are important drugs for treating inflammatory bowel disease. Topical products of these limited systemic absorption and have less frequent side effects, therefore suppository form of these drugs have been used more than systemic drug. Most cases of measalzine-induced lung toxicity develop from systemic use of the drug. A 30-year-old woman had an interstitial lung disease after using mesalazine suppository because of ulcerative colitis. The lung biopsy demonstrated eosinophilic pneumonia combined with BOOP. She was recovered after stopping of mesalazine suppository and treatment with systemic steroid.
                Bookmark

                Author and article information

                Journal
                Ther Clin Risk Manag
                Ther Clin Risk Manag
                Therapeutics and Clinical Risk Management
                Therapeutics and Clinical Risk Management
                Dove Medical Press
                1176-6336
                1178-203X
                2016
                14 June 2016
                : 12
                : 975-981
                Affiliations
                [1 ]Division of Pulmonary and Critical Care Medicine, Department of Medicine, Fourth Medical College of Peking University, Beijing, People’s Republic of China
                [2 ]Department of Pathology, Jishuitan Hospital, Fourth Medical College of Peking University, Beijing, People’s Republic of China
                Author notes
                Correspondence: Yunjian Zhang, Division of Pulmonary and Critical Care Medicine, Department of Medicine, Jishuitan Hospital, Fourth Medical College of Peking University, No 31, East Xinjiekou Street, Xicheng District, Beijing 100035, People’s Republic of China, Tel +86 136 9320 5037, Email zhangyjian@ 123456126.com
                Article
                tcrm-12-975
                10.2147/TCRM.S107012
                4913963
                27366075
                © 2016 Zhang et al. This work is published and licensed by Dove Medical Press Limited

                The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution – Non Commercial (unported, v3.0) License ( http://creativecommons.org/licenses/by-nc/3.0/). By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed.

                Categories
                Case Report

                Medicine

                mesalazine, pneumonia, eosinophil, colitis

                Comments

                Comment on this article